Utah, 2004

Winter Storm in Utah, November 20 to 21, 2004

November 20 to 21, 2004 · NWS GJT · 1 event in 1 county or zone

A Pacific storm system produced 12 to 26 inches of new snow and southwest winds from 30 to 40 mph across the mountains of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system produced 12 to 26 inches of new snow and southwest winds from 30 to 40 mph across the mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 20, 3:19 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 20, 3:19 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 AM MST SAT NOV 20 2004

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...MOIST UNSETTLED PATTERN
IN STORE FOR EASTERN UTAH AND WESTERN COLORADO. STALLED COLD FRONT
DRAPED FROM AROUND MOAB UTAH TO STEAMBOAT SPRINGS. UPPER LEVEL WAVE
ROTATING ACROSS ARIZONA SENDING WARM/MOIST AIR OVERTOP COLDER AIR
HELPING TO GENERATE SOME STRATIFORM PRECIP ACROSS THE AREA EARLY
THIS MORNING. RADAR AND IR SATL IMAGERY SHOWING SOME ENHANCEMENT
OVER THE PAST FEW HOURS.

WAVE OVER ARIZONA EXPECTED TO LIFT NORTHEAST ACROSS THE FOUR CORNERS
LATER THIS MORNING. STRONGER SECONDARY WAVE DROPPING DOWN ACROSS
CALIFORNIA WILL FEED INTO DEEPENING TROUGH OVER GREAT BASIN THIS
AFTERNOON. AIR MASS WILL CONTINUE TO SATURATE PER ETA T-SECT AND
PRECIP WILL BECOME MORE WIDESPREAD. CONVECTIVE POTENTIAL GREATEST
ACROSS THE SE UTAH/SW COLORADO WITH FOUR CORNERS DISTURBANCE.
SEVERAL LIGHTNING STRIKES ALREADY NOTED OVER NORTHERN ARIZONA.
COLD CONDITIONS BEHIND THE FRONT WILL AFFECT NE UTAH/NW COLORADO.

TONIGHT...STRENGTHENING UPR LOW WILL DROP OVER SOUTHERN NEVADA WITH
GOOD BAROCLINIC ZONE DEVELOPING ACROSS EASTERN UTAH. 80-90KT UPR JET
WILL SLIDE ACROSS THE FOUR CORNERS ADDING TO THE LIFT. SOUTHERLY H7
FLOW INCREASES 20-30KTS ACROSS THE SAN JUAN MTS. OROGRAPHICS AND
FAVORABLE DYNAMICS WILL CREATE POTENTIAL FOR SIGNIFICANT PRECIP
ACROSS EASTERN UTAH/EXTREME WESTERN COLORADO...INCLUDING THE SAN
JUAN MTS. CHALLENGE WILL BE RAIN/SNOW LINE. WITHIN HEAVIEST
PRECIP...H7 TEMPS BETWEEN -4C AND -6C WHICH SUGGESTS SNOW MAINLY
ABOVE 6000FT. HOWEVER...CONVECTIVE BANDING OF PRECIP COULD ALLOW
RAIN/SNOW MIX DOWN TO LOWER VALLEY FLOORS. SINCE STORM IS STILL
EVOLVING AND EXPECT WINTER WEATHER HIGHLIGHTS TO BE EXPANDED
TONIGHT...WILL KEEP CURRENT WINTER STORM WATCH (WHICH BEGINS
TONIGHT) FOR THE SRN SAN JUAN MTS AND LA SAL/ABAJO MTS OF SE UTAH
GOING TODAY.

SUNDAY AND SUNDAY NIGHT...CUT-OFF CLOSED UPR LVL CIRCULATION WILL
CONTINUE TO SAG SOUTH THEN ENTER WESTERN ARIZONA SUNDAY EVENING.
AS THIS OCCURS...BAROCLINIC ZONE SHOULD BREAK DOWN AS UPR JET
SUPPORT AND DYNAMICS SHIFT EAST OF THE AREA. AIR MASS WILL MODIFY
WITH MORE STABLE CONDITIONS DEVELOPING BY AFTERNOON. AS STORM BEGINS
TO HEAD EAST SUNDAY NIGHT...ENERGY WILL APPROACH THE FOUR CORNERS
ONCE AGAIN WITH PRECIP REDEVELOPING ACROSS SE UTAH/SW COLO. EXPECT
ANOTHER ROUND OF POTENTIALLY HEAVY RAIN/SNOW SUNDAY NIGHT INTO
MONDAY...SHOULD STORM TRACK EAST ACROSS ARIZONA AND NEW MEXICO.
ANY DEVIATION IN THE TRACK OF THE STORM COULD DRAMATICALLY ALTER THE
POTENTIAL FOR PRECIPITATION.  DJN.83

.LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY THROUGH TUESDAY...THE UPPER LEVEL LOW TRACKS EAST-NORTHEAST
ACROSS SOUTHERN NEW MEXICO WITH WRAP-AROUND MOISTURE IMPACTING THE
SOUTHERN ZONES. UPSTREAM KICKER BRINGS AN INCREASE IN MOISTURE TO THE
NORTHERN ZONES MONDAY NIGHT...WITH SOUTHERN ZONE PRECIPITATION
WINDING DOWN. THIS WILL LEAD TO ANOTHER 24 TO 36 HOUR PERIOD OF
UNSETTLED WEATHER WITH AREAS OF MOUNTAIN SNOW AND VALLEY RAIN AND
SNOW. SLIGHTLY COOLER CONDITIONS SETTLE IN BY TUESDAY AS FLOW SWINGS
AROUND TO THE NW.

WEDNESDAY...DRIEST DAY OF THE WEEK AS NORTHERN STREAM SYSTEM EXITS
THE REGION TO OUR SOUTHEAST. TEMPERATURES WILL REMAIN ON THE COOL
SIDE WITH VALLEY INVERSIONS EXPECTED TO HOLD STRONG IN WAKE OF THE
EXITING WAVE.

THURSDAY-SATURDAY...NWLY FLOW ALOFT HOLDS THROUGH THE PERIOD WITH
SEVERAL WEAK WAVES POISED TO MOVE THROUGH. STRONGEST SYSTEM EXPECTED
IN LATE THURSDAY OR EARLY FRIDAY.  HAVE CONTINUED MENTION OF CHC MTN
POPS FOR FRIDAY...WITH SLIGHT CHC VALUES FOR THE VALLEYS EACH DAY.
FOCUS WL GENERALLY BE ALONG AND NORTH OF INTERSTATE 70. WL BANK ON
PERSISTENCE FOR TEMPS THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH TONIGHT THROUGH 6 PM SUNDAY FOR ZONE 19.
.UT...WINTER STORM WATCH TONIGHT THROUGH 6 PM SUNDAY FOR ZONE 28.

&&

DJN/JDC
Hazardous weather outlook, Nov 20, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT NOV 20 2004

COZ001>014-017-018-020-UTZ023>025-027-029-211245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO WITH THE EXCEPTION OF THE MOUNTAINS OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW WILL OVERSPREAD THE AREA THIS MORNING. SNOW ACCUMULATIONS
WILL REMAIN LESS THAN 2 INCHES. SNOW WILL MIX WITH OR CHANGE TO RAIN
THIS AFTERNOON OVER THE LOWER VALLEYS. HEAVIER RAIN AND SNOW WILL
DEVELOP TONIGHT AS A STRENGTHENING STORM SYSTEM ENTERS THE GREAT
BASIN. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE HIGHER TERRAIN OF
EASTERN UTAH AND EXTREME WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SNOW AND LOWER VALLEY RAIN WILL OCCUR THROUGH MONDAY...MAINLY SOUTH
OF INTERSTATE 70...AS A STORM SYSTEM PASSES FROM ARIZONA ACROSS NEW
MEXICO. AN UNSETTLED NORTHWEST FLOW WILL EXIST TUESDAY THROUGH FRIDAY
BRINGING THE THREAT OF SNOW SHOWERS TO THE MOUNTAINS AND HIGH VALLEYS
OF WESTERN COLORADO. MUCH COLDER AIR WILL FILTER ACROSS THE AREA
TUESDAY AND WEDNESDAY...WITH DAYTIME HIGHS ONLY IN THE TEENS AND 20S
ACROSS NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ019-021>023-UTZ022-028-211245-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
LA SAL AND ABAJO MOUNTAINS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-
545 AM MST SAT NOV 20 2004

...WINTER STORM WATCH FOR THE LA SAL...ABAJO AND SOUTHERN SAN JUAN
MOUNTAINS TONIGHT THROUGH 6 PM MST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO.

ISOLATED THUNDERSTORMS WITH RAIN AND SNOW WILL AFFECT THE FOUR CORNER
VALLEYS AND SAN JUAN MOUNTAINS TODAY. THE SNOW WILL BE LOCALLY HEAVY
IN THE SAN JUANS...WITH A QUICK 2 TO 4 INCHES OF NEW SNOWFALL.
MOTORISTS TRAVELING ALONG HIGHWAY 550 ACROSS RED MOUNTAIN PASS SHOULD
BE PREPARED FOR ICY AND SNOWPACKED ROADS THIS MORNING. RAIN AND SNOW
WILL REDEVELOP AND BECOME HEAVY AT TIMES TONIGHT. A WINTER STORM
WATCH IS IN EFFECT FOR THE LA SAL AND ABAJO MOUNTAINS OF SOUTHEAST
UTAH...AND THE SOUTHERN SAN JUAN MOUNTAINS...TO REFLECT THE POTENTIAL
FOR HEAVY SNOW TONIGHT THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SNOW AND LOWER VALLEY RAIN WILL OCCUR THROUGH MONDAY...MAINLY SOUTH
OF INTERSTATE 70...AS A STORM SYSTEM PASSES FROM ARIZONA ACROSS NEW
MEXICO. AN UNSETTLED NORTHWEST FLOW WILL EXIST TUESDAY THROUGH FRIDAY
BRINGING THE THREAT OF SNOW SHOWERS TO THE MOUNTAINS AND HIGH VALLEYS
OF WESTERN COLORADO. MUCH COLDER AIR WILL FILTER ACROSS THE AREA
TUESDAY AND WEDNESDAY...WITH DAYTIME HIGHS ONLY IN THE TEENS AND 20S
ACROSS NORTHWEST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH RAIN OR SNOW
AMOUNTS.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
November 20, 6:00 AM MST to November 21, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425621.